Our 13 year old Lab was diagnosed with arthritis about a year ago and since August has been on a very low dose of steroids which has helped enormously. In the last few months she has started whining/ barking for no apparent reason. It gets worse in the evenings and doesn’t seem to matter what we do she continues. It is distressing for us all including our other lab. Does anyone else have this issue .. she doesn’t appear to be in pain but we are concerned that we are missing something.
Ahh well perfect! Good job on the other stuff as it all adds up to make her as comfortable as you can.
Re the steroids, it is an unusual drug to use for arthritis, although your vet may have reasons for using them in her case. Non steroidal anti inflammatory drugs (NSAIDS) tend to be the cornerstone of treatment for arthritis, as they work on inflammation in the joint itself, plus along the pain pathway in the spinal cord and also on pain receptors in the brain. There is a lot of other pain associated with arthritis, including compensatory pain, neuropathic etc; so if your vet didn’t prescribe NSAIDs for a particular reason, they may be able to add something else in for her….. I would really recommend another chat with your vet regarding this.
With long term pain, the nervous system can also get a bit confused, adrenaline is elevated when the sympathetic nervous system – responsible for the “fight or flight” instinct is constantly being stimulated and this leads to sleeplessness, restlessness, depression etc. The usual curve of being up and ready to go in the mornings gets mixed, and they then tend to be tired and sleepy in the morning then up all night and restless in the evening. So this could be a contribution.
Her eyesight might be adding to her issued, or indeed she may be suffering with CCD as I mentioned in the last post. Here is a link to explain it a little more; https://www.purina.co.uk/dogs/key-life-stages/ageing/what-is-cognitive-dysfunction-syndrome
Hopefully some food for thought for you there 🙂 Let us know how you get on over the next few weeks with her.